A report from researchers at the Mayo Clinic suggests that a popular blood pressure medication, olmesartan (Benicar), may be associated with severe gastrointestinal issues similar to celiac disease symptoms.
The findings, published online June 21 in the medical journal Mayo Clinic Proceedings, said that the commonly prescribed olmesartan may cause "nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities — symptoms common among those who have celiac disease."
Mayo Clinic physicians treated 22 patients from 17 states with symptoms similar to celiac disease between 2008-11, the report said. Some of the patients had been diagnosed with celiac disease despite the return of atypical blood tests for the gastrointestinal illness. Furthermore, researchers revealed, not one of the patients responded to standard disease treatments, specifically diet changes to omit gluten, the allergen known as the root cause of celiac disease.
Fourteen of the 22 patients suffered so severely with their symptoms that they ended up being hospitalized. Symptoms included chronic diarrhea and weight loss of which the median weight loss was 39 pounds; one patient lost an astonishing 125 pounds.
After examining their medication therapies, Mayo Clinic gastroenterologist Joseph Murray, M.D., discovered that all of them were taking olmesartan, manufactured under the brand name Benicar. According to the U.S. National Library of Medicine:
Olmesartan is used alone or in combination with other medications to treat high blood pressure in adults and children 6 years of age and older. Olmesartan is in a class of medications called angiotensin II receptor antagonists. It works by blocking the action of certain natural substances that tighten the blood vessels, allowing the blood to flow more smoothly and the heart to pump more efficiently.
Dr. Murray took several of the patients off the BP medication and saw their symptoms dramatically improve. Eventually, said the report, "all 22 were taken off the drug, and all showed improvement." Furthermore, "18 of the 22 patients had intestinal biopsies after stopping the medication and showed improvement."
Dr. Murray, the lead author of the report said, "we thought these cases were celiac diseases initially because their biopsies showed features very like celiac disease, such as inflammation." What made them different he added, was "they didn’t have the antibodies in their blood that are typical for celiac disease."
The gastroenterologist now suggests that doctors be aware of the association his report has made. "If they see a patient who is having this type of syndrome" he said, they should consider medications as a possible cause. Dr. Murray also added that while they have reported the association, "what needs to be known next is the science to understand why there is such an association."